A woman with an unusual DRESS


B.O.M. Pauwels, A. Koster

Woensdag 20 april 2016

15:30 - 15:40u in Auditorium 1

Categorie├źn: Parallelsessie

Parallel sessie: Parallelsessie 1: Case reports/research


A 50-year old female patient was hospitalized with fever for one week, generalized maculopapular rash, frontal headache, without any gastro-intestinal complaints.

She had been diagnosed with psoriatic arthritis five weeks earlier, for which treatment with sulfasalazine was initiated. This was cessated five days before admission, because of liver function abnormalities and a flu like syndrome.

She was initially admitted at the depts. of gastro-enterology and surgery, and treated with antibiotics because of a thickened galbladderwall on ultrasound. During admission, laboratory results showed progressively abnormal liver function tests (LFT), elevated CRP and eosinophilia. Ten days after admission, the diagnosis of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) due to sulfasalazine was made on clinical grounds. From day twelve clinical and biochemical recovery set in and two months after admission LFT's were still improving, though not normal. The diagnosis was supported by both skin and liver biopsy, with pathological features fitting a toxic drug reaction.

DRESS is a rare, though potentially life-threatening (mortality 10%) hypersensitivity reaction, with rash, lymphadenopathy, eosinophilia and organ involvement (liver, kidney, lung), usually beginning two to six weeks after initiation of the culprit-drug. Anti-epileptical agents and allopurinol are most frequently reported. The diagnosis, which is made on clinical and biochemical grounds, is often delayed because of the broad differential diagnosis. Treatment consists of withdrawal of the culprit-drug, and corticoids in case of renal or pulmonary involvement.

DRESS should have a prominent place in the differential diagnosis of fever, eosinophilia and organ dysfunction, especially after recently initiated drugs.